Arizona, 2016Dust Storm in Arizona, July 29, 2016
July 29, 2016 · NWS PSR · 1 event in 1 county or zone
Thunderstorms moved south across the west central deserts during the late evening hours on July 29th; the stronger storms generated gusty outflow winds in excess of 60 mph at times. The gusty winds picked up large amounts of dust and dirt and created dust storm conditions that affected much of central La Paz county including communities such as Bouse and Salome.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms moved south across the west central deserts during the late evening hours on July 29th; the stronger storms generated gusty outflow winds in excess of 60 mph at times. The gusty winds picked up large amounts of dust and dirt and created dust storm conditions that affected much of central La Paz county including communities such as Bouse and Salome. Multiple trained weather spotters reported visibilities from one quarter mile down to near zero in dense blowing dust. The sharply reduced visibility created very hazardous driving conditions along area roads including Interstate 10, Highway 60 and Highway 72 through Bouse. Fortunately there were no reports of serious accidents or injuries due to the dense blowing dust.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Jul 29, 9:50 PM MST, 10 minutes earlier.
Area forecast discussion, Jul 29, 9:50 PM MST, 10 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
950 PM MST FRI JUL 29 2016
.SYNOPSIS...
A much more humid airmass will move into the Desert Southwest this
weekend, causing a modest drop in temperatures. There will be a
marked increase in thunderstorm activity continuing into next week.
All typical hazards associated with the monsoon season including
strong damaging winds, blowing dust, lightning, and localized
flooding will be in play.
&&
.DISCUSSION...
Strong to severe storms materialized over much of south-central
Arizona this evening in a near-classic monsoon setup. Strong low-
level convergence between two main outflow boundaries generated
rapidly-forming cells across the Phoenix area. Some damage has been
reported along with widespread winds generally in a 40 to 55 mph
range and areas of blowing dust. Wind gusts reached 70 mph at Sky
Harbor Airport and KIWA radar indicated winds as high as 90 mph just
above the surface in the West Valley. Fast-moving nature of the
storms has limited the flooding potential, however there have been
some isolated reports of rainfall around an inch, particularly across
portions of Scottsdale.
Latest runs of the HRRR indicate that storms will continue to
decrease in coverage as the main MCS migrates westward further into
the lower deserts of western Arizona. However, any storms that form
still have the potential to produce strong to severe winds and heavy
rain.
&&
.PREVIOUS DISCUSSION...
Activity Saturday may become highly dependent on evolution of
outflow and convection tonight; and much of the forecast model output
indicates very delayed build up of instability Saturday afternoon. In
fact, forecast soundings show the typical convectively overturned
environment during the morning, then a subsident capping
inversion/elevated mixed layer developing near 700mb during the
afternoon. Ensemble mean probabilities and high resolution output
correspondingly are rather muted in convective response into the
early evening, though show a far more robust response into the late
evening overnight. A vast majority of model output still latches onto
a well defined inverted trough/shortwave Saturday night while at the
same time surges an anomalously high theta-e airmass northward
towards central Arizona. POPs remain quite high during the Sunday
morning time frame with the potential for locally heavy rain.
Consequently, residual cloud cover through the daylight hours Sunday
may very well keep temperatures over central Arizona well retarded
while shifting convective activity westward.
Monday through Thursday...
1000-700 mb mean mixing ratios remain in the 10-12 g/kg through at
least Tuesday, keeping above-climo rain chances in the forecast.
GFS trends toward a slow decline of moisture beginning Wednesday and
especially Thursday (GEM starts drying on Monday). This is reflected
in a gradual eastward retreat PoPs from NAEFS and ESRL output. ECMWF
however holds on to moisture longer as it stalls out an inverted
trough over Arizona. Thus held on to PoPs over south- central AZ
through Thursday. Temperatures during the week will trend slowly
upward.
&&
.AVIATION...
South-Central Arizona Including KPHX, KIWA, and KSDL:
Westerly winds to prevail through the late afternoon hours with
stronger winds (sustained speeds as high as 12 kts) during the mid-
late afternoon hours today.
Latest high-res computer models are now in much better agreement on
the idea that thunderstorms developing over the higher terrain east
of Phoenix, at least sending strong outflow winds this evening into
the Greater Phoenix Area during the 01Z-02Z hours. This will likely
affecting all of the Phx area taf sites with even a decent chance for
the storms themselves affecting one or more of the taf sites. Wind
speeds of at least 25 kts, with gusts as high as 35 kts look likely,
with even stronger speeds possible along with blowing dust reducing
visibilities. Heavy downpours and even small hail are possible if
thunderstorms do actually reach the terminal(s). Winds will become
light easterly later this evening, once the storms move through.
Southeast California/Southwest Arizona including KIPL and KBLH:
Should be another quiet taf period at KIPL, with little chance of
any isolated showers or storms, and winds remaining from a
southeasterly direction.
Winds will continue to favor southerly directions and wind speeds at
KBLH through this evening, with stronger winds during the late
afternoon/evening hours. There is fairly high confidence that
outflows from thunderstorms over South-Central AZ will affect KBLH
for a time later this evening, with winds becoming gusty from an
easterly direction along with some blowing dust possible.
Aviation Discussion not updated for amended TAFs.
&&
.FIRE WEATHER...
Monday through Friday...
Deep southerly to southeasterly flow aloft is expected to push
copious amounts of monsoon moisture into the region, resulting in
scattered to numerous thunderstorms Monday through Wednesday with
good to excellent chances for at least some wetting rains and locally
gusty winds. The combination of considerable cloudiness and rainfall
will also keep temperatures below normal during this period, and
humidities above normal. A shift to more westerly winds aloft is
then expected to gradually reduce moisture levels, and chances for
wetting rains during the Thursday-Friday period, while allowing
temperatures to return to near-normal levels. Minimum humidities in
the 25-45 percent range in the Monday-Wednesday period to drop into
the 20-35 percent range by Friday, with good-excellent overnight
recoveries. Outside of thunderstorms, winds to mainly follow typical
diurnal trends.
&&
.SPOTTER INFORMATION STATEMENT...
Spotter activation is possible this evening and Saturday.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Blowing Dust Advisory until 10 PM MST this evening for AZZ026.
CA...None.
&&
Visit us on Facebook...Twitter...and at weather.gov/phoenix
DISCUSSION...HIRSCH
PREVIOUS DISCUSSION...MO/AJ
AVIATION...Percha
FIRE WEATHER...Percha
In the hours before
Special weather statement, Jul 29, 9:20 PM MST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
920 PM MST FRI JUL 29 2016
AZZ021>023-300500-
GREATER PHOENIX AREA AZ-NORTHWEST MARICOPA COUNTY AZ-
WEST CENTRAL DESERTS AZ-
920 PM MST FRI JUL 29 2016
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
NORTHWESTERN MARICOPA AND EAST CENTRAL LA PAZ COUNTIES
UNTIL 1000 PM MST
AT 919 PM MST...DOPPLER RADAR WAS TRACKING AN AREA OF STRONG
THUNDERSTORM WINDS AND DEVELOPING STRONG THUNDERSTORMS NEAR
MORRISTOWN...OR 7 MILES NORTHWEST OF CIRCLE CITY...MOVING NORTHWEST
AT 45 MPH.
WIND GUSTS OF 50 TO 55 MPH...SOME AREAS OF BLOWING DUST AND
HEAVY RAINFALL WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
SURPRISE...WICKENBURG...WITTMANN...CIRCLE CITY...SUN CITY WEST...
AGUILA...WENDEN...WHITE TANK MOUNTAIN PARK...GLADDEN...MORRISTOWN...
BEARDSLEY AND VISTANCIA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
LOCALLY DENSE BLOWING DUST IS POSSIBLE. IF YOU ENCOUNTER BLOWING
DUST WHILE DRIVING...PULL OVER AS FAR OFF THE ROADWAY AS POSSIBLE AND
PARK. TURN OFF YOUR HEADLIGHTS AND KEEP YOUR FOOT OFF THE BRAKE.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MST FOR
SOUTH CENTRAL ARIZONA.
LAT...LON 3400 11333 3400 11274 3389 11231 3391 11224
3394 11223 3391 11213 3352 11252 3383 11361
3419 11334
TIME...MOT...LOC 0419Z 116DEG 38KT 3386 11270
NOLTELocal storm report, Jul 29, 9:24 PM MST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
924 PM MST FRI JUL 29 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0921 PM DUST STORM GILA BEND 32.95N 112.71W
07/29/2016 MARICOPA AZ PUBLIC
LESS THAN 1/4 MILE VISIBILITY.
&&
INIGUEZSpecial weather statement, Jul 29, 9:25 PM MST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
925 PM MST FRI JUL 29 2016
AZZ027-028-300515-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY AZ-
SOUTHWEST MARICOPA COUNTY AZ-
925 PM MST FRI JUL 29 2016
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
SOUTH CENTRAL MARICOPA AND SOUTHWESTERN PINAL COUNTIES
UNTIL 1015 PM MST
AT 924 PM MST...DOPPLER RADAR WAS TRACKING AN AREA OF STRONG
THUNDERSTORMS 7 MILES SOUTHWEST OF MARICOPA...OR 22 MILES WEST OF
CASA GRANDE...MOVING SOUTH AT 20 MPH.
WIND GUSTS OF 50 TO 55 MPH...PATCHY BLOWING DUST AND RESULTING
REDUCED VISIBILITIES...AND BRIEF HEAVY RAINFALL WILL BE POSSIBLE
WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
CASA GRANDE...MARICOPA...FREEMAN...OLBERG...ESTRELLA SAILPORT...
KAKA...MOBILE...AK-CHIN VILLAGE AND STANFIELD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
LOCALLY DENSE BLOWING DUST IS POSSIBLE. IF YOU ENCOUNTER BLOWING
DUST WHILE DRIVING...PULL OVER AS FAR OFF THE ROADWAY AS POSSIBLE AND
PARK. TURN OFF YOUR HEADLIGHTS AND KEEP YOUR FOOT OFF THE BRAKE.
&&
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MST FOR
SOUTH CENTRAL AND SOUTHEASTERN ARIZONA.
LAT...LON 3253 11252 3320 11221 3308 11176 3279 11185
3277 11189 3276 11205 3272 11207 3272 11214
3268 11215 3268 11220 3250 11221
TIME...MOT...LOC 0424Z 020DEG 18KT 3296 11211
NOLTELocal storm report, Jul 29, 9:36 PM MST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
936 PM MST FRI JUL 29 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0840 PM TSTM WND DMG 5 NNE BUCKEYE 33.44N 112.56W
07/29/2016 MARICOPA AZ TRAINED SPOTTER
A FEW PALO VERDE TREES DOWN AND CURB TO CURB
FLOODING. TIME ESTIMATED BASED ON RADAR.
YUMA ROAD AND WATSON RD.
&&
INIGUEZLocal storm report, Jul 29, 9:45 PM MST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
945 PM MST FRI JUL 29 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0905 PM DUST STORM WITTMANN 33.78N 112.52W
07/29/2016 MARICOPA AZ TRAINED SPOTTER
BLOWING DUST REDUCED VISIBILITY TO 600 FEET.
.
&&
ADLocal storm report, Jul 29, 9:50 PM MST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
950 PM MST FRI JUL 29 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0943 PM TSTM WND GST 4 S GILA BEND 32.89N 112.73W
07/29/2016 M89 MPH MARICOPA AZ ASOS
GILA BEND AF AUX FIELD REPORTED WIND GUSTS
OF 89 MPH. .
&&
ADDust Storm, West Central Deserts
- When
- July 29, 10:00 PM MST to 11:00 PM MST
- Where
- West Central Deserts forecast zone
- Reported by
- Trained Spotter
Thunderstorms and associated strong gusty outflow winds pushed southwestward out of the mountains north of La Paz and Maricopa Counties and spread across the west central deserts during the late evening hours on July 29th. Peak wind gusts in excess of 50 mph were noted and the strong wind picked up large amounts of dust and dirt, creating dust storm conditions. Beginning at 2215MST multiple trained weather spotters in and around Salome reported visibility down to zero miles in a dust storm. At 2245MST another trained spotter 1 mile northwest of Bouse reported visibility down to one eighth of a mile in dense blowing dust. The dust storm conditions created very hazardous driving conditions for motorists in the area, including those on Interstate 10 and Highway 60 and 72. Fortunately there were no reports of serious accidents due to the dust storm. A Dust Storm Warning was issued at 2228MST and it remained in effect through midnight.
- Dust Storm
- Blowing dust that reduced visibility to a quarter mile or less.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in Iowa, July 29, 2016$2.5 million · 1 event
- Flash Flooding in Illinois, July 29, 2016$1.0 million · 2 events
- Flash Flooding in Tennessee, July 29, 2016$145,000 · 4 events
- Flash Flooding and Hail in Nebraska, July 29 to 30, 2016$88,000 · 1 in hail · 14 events
- Lightning Strike in Arizona, July 29, 2016$150,000 · 1 event
- Damaging Winds in Arizona, July 29, 2016$82,000 · 61 kt wind · 9 events
- Flash Flooding and Hail in Arizona, July 29, 2016$32,000 · 64 kt wind · 8 events
- Hail and Damaging Wind in Colorado, July 29, 20162.5 in hail · 31 events
- Flash Flood and Flood in Kentucky, July 29, 2016$25,000 · 2 events
- Flash Flooding in Ohio, July 29 to 30, 2016$21,000 · 3 events
- Flash Flooding and Flooding in Ohio, July 29 to 30, 2016$15,000 · 8 events
- Damaging Wind in Tennessee, July 29, 2016$20,000 · 50 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 646203.